Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 177, NWS North Platte, NE

June 29, 1998Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 1998, 9:20 AM CDT for Holt County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 9:20 AM CDT (14:20 UTC)
Expired
Jun 29, 1998, 10:25 AM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:40 AM CDTHail 1O Neill, NE
Jun 29, 9:50 AM CDTHail 2O Neill, NEDamage to buildings and vehicle

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2878 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 291416 RRA
SVRLBF
NEC089-291525-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
920 AM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1025 AM CDT

* AT 918 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 27 MILES NORTH NORTHWEST OF O NEILL OR 20 MI&LES
  NORTH NORTHEAST OF ATKINSON MOVING EAST SOUTHEAST AT 40 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS JUST SOUTH OF THE
  NIOBRARA RIVER.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

BOWMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 AM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 3:15 AM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 AM CDT MON JUN 29 1998

FORECAST PROBLEMS ARE TEMPERATURES

THE 06Z SURFACE CHART SHOWS LOW PRESSURE OVER SOUTHWEST/SOUTHCENTRAL
KANSAS WITH THE STATIONARY FRONT EXTENDING FROM SOUTHEAST COLORADO
NORTHEAST INTO SOUTHEAST NEBRASKA. DEWPOINTS WERE IN THE 50S ACROSS THE
FA THIS MORNING WITH LIGHT SOUTHEAST WIND AND NORTHWEST WIND IN THE
WESTERN NEBRASKA PANHANDLE BEHIND THE TROUGH. SATELLITE SHOWED CLEAR
SKIES ACROSS THE FA.

THE ETA MODEL SHOWS PARAMETERS FOR THUNDERSTORMS STAY OVER THE
SOUTHEAST PART OF THE STATE AGAIN TODAY AND TONIGHT AS TROUGH PUSHES
EAST THROUGH THE FA THIS AFTERNOON. UPPER RIDGE WILL KEEP WARM 700
TEMPERATURES OVER THE FA AND SHOULD HOLD CAP ON ANY CONVECTION WHICH
MIGHT TRY TO DEVELOP THIS AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST
THIS AFTERNOON WITH DEWPOINTS DROPPING TO 50 DEGREES OR LESS BY TONIGHT.
THIS ARGUES FOR COOLER LOW TEMPERATURES IN THE 50S AND COOLER HIGH
TEMPERATURES ON TUESDAY WITH WINDS NORTH 5 TO 15 MPH AS SURFACE HIGH
MOVES IN.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE...

CCF
LBF UU 089/057 086/058 086 000
OGA UU 088/056 086/057 087 000
IML UU 092/058 087/059 088 000
VTN UU 089/055 083/056 087 -00
ONL UU 089/057 084/057 086 -00
ANW UU 088/056 084/056 087 -00
BBW UU 090/057 085/057 087 000

FS

In the hours before

Special weather statement, Jun 29, 7:28 AM CDT, 1 hour 52 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 AM CDT (627 AM MDT) MON JUN 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING NEAR THE SOUTHWEST
PORTION OF THE OUTLOOK AREA THIS MORNING. THESE THUNDERSTORMS WERE IN
THE VICINITY OF A STATIONARY FRONT NEAR THE NEBRASKA BORDER. THESE
STORMS SHOULD STAY SOUTH OF THE OUTLOOK AREA AND SHOULD DISSIPATE LATER
THIS MORNING. IF ANY OF THESE STORMS MOVE INTO THE OUTLOOK AREA THEY
SHOULD STAY BELOW SEVERE LEVELS DUE TO THE LACK OF INSTABILITY.

OTHERWISE...THUNDERSTORMS ARE NOT EXPECTED THROUGH TUESDAY MORNING. A
TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE OUTLOOK AREA TODAY. IF
ANY THUNDERSTORMS TRY TO FORM NEAR THIS TROUGH THEIR DEVELOPMENT SHOULD
BE LIMITED DUE TO WARM MID LEVEL TEMPERATURES AND SHOULD REMAIN BELOW
SEVERE LEVELS. SURFACE HIGH PRESSURE WILL MOVE INTO THE OUTLOOK AREA
BEHIND THIS TROUGH TONIGHT. DRIER AND MORE STABLE AIR WILL BE THE
RESULT WITH EVEN LESS OF A CHANCE FOR THUNDERSTORM DEVELOPMENT.

FS
Special weather statement, Jun 29, 7:32 AM CDT, 1 hour 48 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 AM CDT (627 AM MDT) MON JUN 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING NEAR THE SOUTHWEST
PORTION OF THE OUTLOOK AREA. THESE THUNDERSTORMS WERE IN THE
VICINITY OF A STATIONARY FRONT NEAR THE NEBRASKA BORDER. THESE
STORMS SHOULD STAY SOUTH OF THE OUTLOOK AREA AND SHOULD DISSIPATE LATER
THIS MORNING. IF ANY OF THESE STORMS MOVE INTO THE OUTLOOK AREA THEY
SHOULD STAY BELOW SEVERE LEVELS DUE TO THE LACK OF INSTABILITY.

OTHERWISE...THUNDERSTORMS ARE NOT EXPECTED THROUGH TUESDAY MORNING. A
TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE OUTLOOK AREA TODAY. IF
ANY THUNDERSTORMS TRY TO FORM NEAR THIS TROUGH THEIR DEVELOPMENT SHOULD
BE LIMITED DUE TO WARM MID LEVEL TEMPERATURES AND SHOULD REMAIN BELOW
SEVERE LEVELS. SURFACE HIGH PRESSURE WILL MOVE INTO THE OUTLOOK AREA
BEHIND THIS TROUGH TONIGHT. DRIER AND MORE STABLE AIR WILL BE THE
RESULT WITH EVEN LESS OF A CHANCE FOR THUNDERSTORM DEVELOPMENT.

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:31 AM CDTSevere Thunderstorm WarningLBFBoyd49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.